‘I could die here:’ Local woman stunned by Stevens-Johnson syndrome

GRAND RAPIDS, Mich. -- Stephanie Mull was on a business trip when something happened that made her imagine what it would be like for her kids to grow up without their mom. Mull was nauseous and felt tingling in her hands and lips.

"When I woke up, my lips were swelled up huge, my eyes were bright red, swollen shut," Mull said.

She went to the emergency room with her mouth blistered, her skin peeling from her lips and chin.

Mull was having a reaction to an antibiotic, and doctors diagnosed her with Stevens-Johnson syndrome.

She googled it. "I’m seeing pictures of these people with blisters all over their bodies, and their skin is peeling off, and I’m reading there’s a 35 percent chance you can die from this," Mull said.

"[I thought] I could die here, and my family is so far away," she said. "I took my socks off one day, and one huge chunk of my foot came off, and it was still in the shape of a foot. It was just nasty."

Stevens-Johnson syndrome has varying degrees of severity, said Dr. Ted Kelbel, an allergist at Spectrum Health. Mull's condition is somewhere in the middle of the spectrum.

"With this syndrome, you get severe loss of skin and skin barrier breakdown," Kelbel said. "It's easy to get infections -- blood stream infection. It is very difficult to treat once you have it, so it can be deadly."

Mull was admitted to a burn unit, underwent therapy and supportive care and was in the hospital for 11 days. "There were open sores in my mouth. I couldn't eat; I lost 10 pounds in those 11 days," Mull said.

The syndrome stems from the use of medication, but fortunately it's rare.

"There are certainly drugs we know are more notorious for it, certain antibiotics like Bactrim," which is what Mull had taken. But it could happen with any medication, Kelbel said.

Because Stevens-Johnson is so rare that doctors can't give Mull a prognosis, she tells us. But she is warning others, if you do develop any sort of swelling or rash on an antibiotic, don't wait. "You need to get it checked out right away," Mull said.

Today, Mull is feeling much better despite her chapped lips, peeling skin and lasting rash. She also had to change her eye prescription due to complications from Stevens-Johnson.

If you're taking a new medication and you start getting a rash, odds are you don't have Stevens-Johnson Syndrome. But if you see blisters and your skin starts to peel, stop taking the drug immediately and get to your doctor as soon as possible.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s